Editor's Choice

Click to scroll

Healthy Living

The injectable contraceptive that could double the risk of women contracting HIV

Share Bookmark Print Rating

Above, a sample of the Depo Provera syringe. The birth control method is popular in East and southern Africa with six per cent of the 12 million women on contraception using it. 

By CHRISTINE WANJIRU WANJALA

Posted  Thursday, October 13   2011 at  00:00

In Summary

Studies have found that progestin, the hormone found in the contraceptive thins vaginal tissue although the thinning varies from woman to woman.

SHARE THIS STORY

A popularly contraceptive could double the risk of contracting HIV among users as well as increase chances of transmitting it to their partners. According to a report in the Lancet journal, a study in seven sub Saharan African countries indicated a higher infection rate among women using the hormonal contraceptive administered by injection every three months.

The birth control method is currently used by up to six per cent of the 12 million women aged 15-45 on contraception in the East and Southern African region. The injectable hormone is available in Uganda under the brand name Depo Provera and is popular because of what Dr Herman Ssewaggude, a gynaecologist, calls “its convenience”. “Women prefer it because it is just a shot every three months and birth control is taken care of,” he explains

Depo Provera is made by the American pharmaceutical giant Pfizer and contains the hormone progestin. While research was not conclusive on whether the hormone changes genital or vaginal tissue, there is some speculation that it does cause immunological changes in the vagina and cervix or could increase the HIV’s ability to replicate .Other studies found that progestin thins vaginal tissue but that the thinning varied from woman to woman.

Dr Ssewagudde says he has not heard of the research but accepts that if it was a scientific research then it is founded on truth. “Medical practitioners are always learning and what we know today is as a result of previous research,” he says. As regards the higher HIV infection rate among users, he thinks the high doses of the hormone in the injection could compromise cellular immunity which is the vagina’s first line of defence against HIV. In his opinion, vaginal dryness which affects many women on hormonal birth control could also be a contributing factor. “Dryness means higher chances of exchange of fluid through abrasions and cuts thus raising the HIV risk,” he says.

A New York Times article by Pamela Belluck on the study breaks down the medical jargon in the original article in the leading medical journal, Lancet Infectious Disease. According to the article, the study found that women using hormonal contraception became infected at a rate of 6.61 per 100 person-years, compared with 3.78 for those not using that method. Transmission of HIV to men occurred at a rate of 2.61 per 100 person-years for women using hormonal contraception compared with 1.51 for those who did not.

The research comes at a time when governments in sub Saharan Africa are looking for affordable contraceptive methods for their women, for example, barely two weeks ago, the Ministry of Health and Bayer International launched the oral contraceptive Microgynon onto the market.

The report might particularly affect the millions of women who would like to plan their families but cannot access contraception. In Uganda, they fall in the 56 per cent who end up with unplanned pregnancies and are the target of many family planning campaigns.

Although it is widely used, the injectable is also associated with several other side effects including delayed return to fertility after using it, menstrual irregularities, weakness and fatigue, abdominal discomfort, hair loss and nervousness. Pfizer and the Federal Drug Authority (FDA) recommend that Depo-Provera not be used for longer than two years, unless there is no viable alternative method of contraception, due to concerns over loss of bone density among users.

According to the article in the New York Times, there have been at least two other researches that have found injectable hormones to increase HIV infection risk. However this study gives some credibility because it followed couples and was thus able to record the infection of both men and women. It is also the first study to investigate the rate of HIV transmission from women to men.

Dr Charles Morrison who wrote a commentary accompanying the Lancet article was quoted as saying this study raises enough suspicion towards the injectable contraceptive raising the risk of HIV/Aids. At one point in the study, the researchers measured the HIV concentration in infected women’s genital fluid and found “there was more HIV in the genital fluid of those using hormonal contraception than those who aren’t,” making it a possible reason that the male partners of hormonal contraceptive users are at a higher risk of getting the virus.

Amazingly there was no difference in the levels of HIV in the blood of both groups of women (hormonal contraceptive users and non-users). The New York Times article also reveals the research found oral contraceptives appeared to increase HIV risk and transmission but the study was too small to be statistically significant. It goes on to observethat the effect of injectable birth control could be greater because they involve a strong three-month dose as compared to the few milligrammes found in the pill.

Even if the study overlooked the fact that most couples do not use condoms when the woman is on birth control, the evidence is strong enough to catch the attention of the World Health Organisation (WHO). A meeting to discuss the findings is planned for January. Before the meeting the scientists with the organisation will review research concerning hormonal contraceptives and women’s risk of acquiring HIV.

A specialist in the WHO’S department of reproductive health says the organisation will be re-evaluate its own clinical recommendations on contraceptive use. “We want to make sure that we warn when there is a real need to warn, but at the same time we don’t want to come up with a hasty judgment that would have far-reaching severe consequences for the sexual and reproductive health of women,” she said, calling the whole situation a very difficult dilemma.

Dr Ssewagudde thinks the while the effect of the research might not be felt immediately, it will make a lot more women hesitant to use it. “Many things have been said about hormonal contraception but so far this link with HIV is the biggest yet,” he says, noting that the significance of the research will be determined by the amount of evidence to support the findings.